Alert archive / Georgia / Flash Flood Warnings in 2023

Flash Flood Warning 30, NWS Tallahassee, FL

June 21, 2023Early County, Georgia

NWS Tallahassee, FL issued this flash flood warning at Jun 21, 2023, 1:26 PM EDT for Early County, Georgia. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2023, 1:26 PM EDT (17:26 UTC)
Expired
Jun 21, 2023, 4:30 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Early County, GA

The radar

The Ft Rucker radar (KEOX), 67 km from the middle of the area, began a volume at 17:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 2:45 PM EDTFLASH FLOOD1 Nnw Damascus, GAFlooding reported on GA Highway 45 just north of Damascus.
Jun 21, 2:51 PM EDTRAIN 5.48Damascus, GADavis weather station measured 5.48 inches of rain so far today in Damascus.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 79 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.4 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1637 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1637 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

278 
WGUS52 KTAE 211726
FFWTAE
GAC099-212030-
/O.NEW.KTAE.FF.W.0030.230621T1726Z-230621T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
126 PM EDT Wed Jun 21 2023

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Northeastern Early County in southwestern Georgia...

* Until 430 PM EDT.

* At 126 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Arlington, Douglasville, Centerville, Damascus, Rowena, Old 
  Damascus, Hentown, Cuba, Early Co A/p and Colomokee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3126 8490 3136 8490 3150 8491 3150 8482
      3149 8482 3149 8481 3150 8481 3150 8480
      3147 8480 3147 8481 3145 8479 3144 8479
      3143 8464 3135 8464 3134 8463 3133 8463
      3133 8464 3131 8464 3126 8464 3125 8468

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 11:14 AM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 11:14 AM EDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1114 AM EDT Wed Jun 21 2023

...New UPDATE...

.UPDATE...
Issued at 1105 AM EDT Wed Jun 21 2023

12Z KTAE sounding came in with a PW of 1.78 inches and about 30
knots of deep-layer shear. We have had isolated severe storms
this morning over Tallahassee and near Valdosta. These storms have
also produced heavy rain, but so far, reports of flooding have
been limited. The persistent upper level low is spinning over
northern Alabama and Georgia with a surface low over southern
Alabama. The latter is pulling plenty of moisture into the region
from the gulf. With upper level energy pivoting across the region
on the south side of the upper low, lift will be enhanced over the
region. So, once the morning activity moves south and east of the
region, we do expected another round of storms to develop this
afternoon as western areas get breaks in the clouds and begin to
heat up and destabilize. Flooding rain and marginally severe
storms will remain a concern.

&&

.NEAR TERM...
(Today and tonight)
Issued at 458 AM EDT Wed Jun 21 2023

After a fairly dry Tuesday, rain and thunderstorms return for
Wednesday. Shower and thunderstorm activity should start off
isolated to scattered in nature this morning and become widespread
throughout the afternoon. PWATs for today are forecast to range from
1.9 to 2.2 inches. This combined with potentially slow moving or
training storms, may lead to heavy down pours and flooding. Outside
of the rain threat, we may observe some strong to severe storms
capable of producing damaging winds. Cloud cover should limit
temperature growth and keep highs in the low to mid 80s. Lows will
be toasty and in the upper 60s to low 70s.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 458 AM EDT Wed Jun 21 2023

A cutoff low will slowly meander its way around eastern CONUS
throughout the short term. As it pulls in relatively drier air from
the NW, we'll finally see our PWATs come down below 2 inches,
although, they'll still be around 1.5 to 2 inches. When combined
with an 800mb flow of 20 to 30 kts the potential for some strong to
severe storms is still possible. The flow is strongest over the FL
Big Bend into SW and south central Georgia and weaker to the west.
As this cutoff low spins it will provide consistent upper-level
support for ascent. This will result in several rounds/bursts of
convection throughout the day. The general motion for storms will be
to move from the SW to the NE, toward the low pressure center. This
has the potential to induce flooding as storms train over the same
area.

Expect daytime highs generally in the mid to upper 80s with
overnight lows generally in the upper 60s to low 70s.

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 458 AM EDT Wed Jun 21 2023

An end to the current large scale pattern looks move in this
weekend. As the cutoff low gets absorbed back into the main flow,
some relatively drier northerly air looks to move in this weekend.
PWATs between an inch and 1.5 inches will move into the region from
the NW, thus lowering our PoPs to being generally between 30 and 50%
on Sunday. A more summertime-like pattern is expected for Sunday. By
Monday a trough looks to dive down across eastern CONUS, once again
pulling in southwesterly flow and elevating our moisture across the
region ahead of a cold front. Luckily, it appears that this time the
front will move through quickly with relatively drier and quieter
weather moving into the region by midweek.

Expect daytime highs generally in the upper 80s to low 90s with
overnight lows generally in the low to mid 70s

&&

.AVIATION...
(12Z TAFS)
Issued at 623 AM EDT Wed Jun 21 2023

Kind of a tough forecast for the next 24 hours as we remain under
the influence of an upper-level low. This morning, we're watching
convection over the Gulf and portions of the FL Panhandle.
Satellite also shows some low cloud or fog outside of the high
cloud. Current thinking is most TAF sites should be precip free,
with patchy fog and/or stratus being possible for the next couple
of hours. Expect stratus to bring MVFR to IFR cigs if it occurs.

Later this morning isolated to scattered showers and
thunderstorms will start to develop at or around this time time.
Precipitation becomes more widespread for the afternoon and
evening, which will bring periods of TSRA. Expect cigs and vis to
vary between MVFR to LIFR pending the strength of the storm.
Outside of storms, expect VFR conditions for the afternoon.
Thunder chances may begin to wane after sunset, though wet weather
is looking to prevail for a few hours. After that we could see
another night of stratus.

&&

.MARINE...
Issued at 458 AM EDT Wed Jun 21 2023

Elevated southwesterly flow will continue through the next few days
over the marine areas with conditions near or just above Small Craft
Advisory levels through tonight. Conditions will then gradually
improve through the end of the work week with conditions below
headline criteria expected for the weekend.

&&

.FIRE WEATHER...
Issued at 458 AM EDT Wed Jun 21 2023

Minimal fire weather concerns as wet weather continues across the
tri-state region. The exception being possible pockets of high
dispersions across the FL counties on Thursday. Widespread wetting
rain is expected with flooding being possible as well. Conditions
may start to warm and dry out by the weekend.

&&

.HYDROLOGY...
Issued at 458 AM EDT Wed Jun 21 2023

The overall wet pattern is forecast to continue for the next couple
of days across the region. WPC has portions of the area in a Slight
Risk for excessive rainfall for today and Thursday (and marginal
risk beyond that). A widespread 3-5 inches of additional rain is
expected for many areas, with locally heavier amounts.
Localized flash flooding will be possible over the next few days in
areas that receive the higher rainfall totals. Area rivers are
reacting to recent rainfall, but largely remaining below flood stage
(outside of parts of the Ochlockonee River).

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   85  71  86  72 /  90  80  90  60
Panama City   85  73  86  75 /  90  80  80  60
Dothan        84  69  85  69 /  90  60  80  50
Albany        82  68  84  69 / 100  70  90  50
Valdosta      83  69  84  70 /  80  80  90  60
Cross City    83  71  86  72 / 100  70  90  70
Apalachicola  83  74  85  75 /  90  80  90  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday evening for FLZ007>019-026>029-034-
     108-112-114-115-118-127-128-134.

     High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...Flood Watch through Friday evening for GAZ120>131-142>148-
     155>161.

AL...Flood Watch through Friday evening for ALZ065>069.

GM...Small Craft Advisory until 8 PM EDT this evening for GMZ730-755-
     765-775.

&&

UPDATE...Wool
NEAR TERM...KR
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...KR
MARINE...Oliver
FIRE WEATHER...KR
HYDROLOGY...Camp

In the hours before

Local storm report, Jun 21, 1:13 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
113 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Flash Flood      2 WNW Albany            31.59N 84.21W
06/21/2023                   Dougherty          GA   Emergency Mngr

            400 block of Kingswood Drive flooded.

&&

KGG
Local storm report, Jun 21, 1:14 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
114 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Flash Flood      1 ESE South Albany      31.56N 84.16W
06/21/2023                   Dougherty          GA   Emergency Mngr

            1500 block of S Jefferson Street flooded.

&&

KGG
Local storm report, Jun 21, 1:15 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
115 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Flash Flood      1 E Albany              31.58N 84.16W
06/21/2023                   Dougherty          GA   Emergency Mngr

            700 Block West Broad Avenue flooded.

&&

KGG
Local storm report, Jun 21, 1:16 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
116 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Flash Flood      Albany                  31.58N 84.18W
06/21/2023                   Dougherty          GA   Emergency Mngr

            Road flooded at Slappey Blvd and Pine
            Avenue.

&&

KGG
Local storm report, Jun 21, 1:17 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
117 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Flash Flood      1 SE Albany             31.57N 84.17W
06/21/2023                   Dougherty          GA   Emergency Mngr

            West Whitney Avenue flooded at South Van
            Buren Street.

&&

KGG
Local storm report, Jun 21, 1:18 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
118 PM EDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Flash Flood      South Albany            31.57N 84.17W
06/21/2023                   Dougherty          GA   Emergency Mngr

            West Whitney Avenue flooded at South Harding
            Street.

&&

KGG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:25 PM EDTSpecial Weather StatementTAELanier, Lowndes65 min
Jun 20, 9:36 PM EDTSpecial Weather StatementTAELanier54 min
Jun 20, 9:39 PM EDTSevere Thunderstorm WarningTAEBerrien, Lanier, Lowndes66 min
Jun 20, 10:05 PM EDTSpecial Weather StatementTAEBerrien, Cook, Irwin, Tift, Turner, Worth40 min
Jun 20, 10:32 PM EDTSevere Thunderstorm WarningTAEBerrien, Lanier43 min
Jun 20, 10:39 PM EDTSpecial Weather StatementTAETurner, Worth51 min
Jun 20, 11:06 PM EDTAreal Flood AdvisoryTAETurner, Worth114 min
Jun 20, 11:29 PM EDTAreal Flood AdvisoryTAELee, Quitman, Randolph, Terrell, Worth2 hr
Jun 20, 11:30 PM EDTSpecial Weather StatementTAEBen Hill, Irwin45 min
Jun 21, 3:05 AM EDTSpecial Weather StatementTAEEarly40 min
Jun 21, 3:47 AM EDTFlood WatchTAEBaker, Ben Hill, Berrien, Brooks, Calhoun, Clay and 20 more63 hr
Jun 21, 9:57 AM EDTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes48 min
Jun 21, 10:56 AM EDTAreal Flood AdvisoryTAELee, Terrell2 hr
Jun 21, 11:33 AM EDTSpecial Weather StatementTAEBaker, Calhoun, Dougherty42 min
Jun 21, 12:01 PM EDTFlash Flood WarningTAEDougherty3 hr
Jun 21, 12:07 PM EDTSpecial Weather StatementTAEIrwin, Turner53 min
Jun 21, 12:15 PM EDTSpecial Weather StatementTAEDougherty45 min
Jun 21, 12:51 PM EDTSpecial Weather StatementTAEBen Hill24 min
Jun 21, 12:58 PM EDTAreal Flood AdvisoryTAEEarly2 hr
Jun 21, 2:55 PM EDTSpecial Weather StatementTAEEarly35 min
Jun 21, 3:03 PM EDTFlash Flood WarningTAEEarly, Miller, Seminole3 hr
Jun 21, 3:17 PM EDTSpecial Weather StatementTAEEarly28 min
Jun 21, 4:41 PM EDTSpecial Weather StatementTAEMiller, Seminole34 min

Nearby

Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.